T Nation

For Those Who Take Blood Pressure Meds


#1

Do you find it effects the pump at all during workouts, negatively or otherwise? After about a year and a half of fighting it, I finally gave in to doctor's orders and started taking one.

I used to take a laundry list of supplements including some stimulants, so that along with genetics is probably what got it somewhat high. It has never been super-high, usually around 140ish over mid 80's at the highest, sometimes a little higher.

I am taking half a tab of Bennicar once a day. I guess it's not that much, but I do feel a little crappy from it, unless it's all in my head. Seems like my pumps aren't quite what they were, but that could be mental too.

Being that the pump usually means an increase in BP though, I wonder if meds could lessen the effect. That would suck. I really don't want to take this med, but obviously you can't leave high BP unchecked for a long time.

My doc is a weight lifter too, so I do trust him, although he is more of a powerlifter than bodybuilder. Any thoughts or experiences??


#2

Has your MD talked to you about the effect of weight loss and blood pressure. I understand you are a bodybuilder, but losing weight tends to lower blood pressure in and of itself. Also salt consumption can reduce the effectiveness of ARBs. How is your vegetable and fruit consumption?


#3

I'm not really sure what kind of answer your looking for. ARB's are generally pretty safe... I guess you might have a little dizziness. I think it's just in your head though. You can always ask that he prescribe either another ARB, or another class.

However, if your BP goes down , I doubt he will want to change it. Just wondering, how much are you paying for a 30 day supply of bennicar. It can't be cheap.


#4

Hi I'm on Ramipril (an ACE inhibitor) and Bendroflumethiazide (a diuretic) and found no difference in my training whatsoever.

Interested as to the assertion that pump= higher BP, any evidence? BP is elevated by training but whether the pump itself elevates BP IDK.


#5

Yeah, I am definitely aware that losing weight can reduce BP. As you mentioned, being a bodybuilder, of course I am interested in maximizing size, although I could stand to lose a little fat. I need to up the cardio again, which I was starting to do last year, but got away from recently as I have been more into focusing on size and strength lately. I do try to watch the salt too within reason. Fruits and veggies intake is pretty good., I probably do not eat as much as I should every single day, but have a pretty regular intake of broccoli, spinach, carrots, tomato, apples, oranges, grapes, blueberries, bananas, strawberries, blackberries. For a while last year too I tried using hawthorne berry, grape seed extract, co-enzyme Q-10, garlic and arginine to try to bring it down naturally. Did not make a huge difference. Not sure, but I think the arginine may have actually gave me some issues with my heart too, seemed to stop after I stopped taking it.

It was a little over $40, for I think 15 tabs, since it is half of one per day.

No evidence, just a guess. I hope there is no relation between pump and BP, I do generally look for the pump since I enjoy it. I am glad to hear you notice no difference in training. As stated above, it might just be in my head. It is just that for the longest time I have had a stigma with taking the BP meds, I always thought, until I researched it more, that only the fat or elderly needed to take this sort of med and thought if an athlete needed it, the days of excelling at a super-high level were over.


#6

I think there is more info on the old farts pages.

(edited so it appears English is my first language)


#7

I was on 10mg lisinopril for a while, high bp runs in the family so doc put me on it at around 16, I dropped weight and got off it at 18. No noticible difference for me.


#8

Pauly, you experience headaches when lifting before starting the BP medication? Been having some bad ones right in the middle of some sets. My doc tells me I have prehypertension (BP usually in the 130s/80s) but he is more of the "holistic" type and doesn't want to prescribe pharms just yet.


#9

Try any or all of the following
first:

-aerobic exercise

-more water

-less salt

lose some weight?


#10

I don't think I've been noticing headaches, but I have heard that can be a possible symptom.

Well, it's at the point now where I don't think he'd let me try it without the med. Like I said above, I tried numerous things last year, although I don't know if I gave it enough time. I still want to try it without the meds, but I have been taking it for almost a week now. I guess I can't take too many chances by doing it on my own. Plus his opinion carries a bit more sway with me since he is a lifter lol. Like I said, just hope the meds don't effect the workout. Be nice if it actually helped. I think this one is supposed to open the blood vessels, which is the alleged effect of these NO products too.